Is trading on earnings surprises a profitable strategy? Canadian evidence
Mark Chudek,
Cameron Truong and
Madhu Veeraraghavan
Journal of International Financial Markets, Institutions and Money, 2011, vol. 21, issue 5, 832-850
Abstract:
This study examines the profitability of trading on earnings surprises in the post-earnings announcement period for Canadian equities spanning the period 1994–2009. There is clear evidence that stock prices drift in the direction of earnings surprise for several months following an earnings announcement. Specifically, we find that standardized unexpected earnings based on analyst forecasts (SUEAF), our main definition of earnings surprise, indicates that a hedge strategy of going long on firms in the highest SUEAF decile and going short on firms in the lowest SUEAF decile generates a greater than 6% excess return in the 60 days following the earnings announcement. We also show that that while both the SUEAF and standardized unexpected earnings (SUE) capture earnings surprise, each contains information that is not entirely subsumed by the other. In summary, we advance that the post-earnings announcement drift is caused by the market's delay in responding to earnings information. Our findings have major investment implications, since investors in general and Canadian investors in particular can exploit this anomaly.
Keywords: Post-earnings announcement drift; Earnings surprise; Revenue surprise; Arbitrage risk (search for similar items in EconPapers)
JEL-codes: G11 G14 G15 M41 (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (7)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443111000394
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:21:y:2011:i:5:p:832-850
DOI: 10.1016/j.intfin.2011.06.004
Access Statistics for this article
Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely
More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().